Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 78, NWS Goodland, KS

May 22, 2016Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2016, 6:57 PM CDT for Logan County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 6:57 PM CDT (23:57 UTC)
Expired
May 22, 2016, 7:41 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Logan County, KS

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 6:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WUUS53 KGLD 222357
SVRGLD
KSC109-230100-
/O.NEW.KGLD.SV.W.0078.160522T2357Z-160523T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCOTT STATE
  LAKE...MOVING NORTH AT 15 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN LOGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

&&

LAT...LON 3870 10111 3897 10117 3899 10083 3870 10084
TIME...MOT...LOC 2357Z 175DEG 14KT 3865 10097 

HAIL...2.00IN
WIND...60MPH
 
$$

007
4 follow-up statements
014 
WWUS53 KGLD 230004
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM CDT SUN MAY 22 2016

KSC109-230100-
/O.CON.KGLD.SV.W.0078.000000T0000Z-160523T0100Z/
LOGAN KS-
704 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LOGAN COUNTY...

AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCOTT STATE
LAKE...MOVING NORTH AT 15 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LOGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3870 10111 3897 10117 3899 10083 3870 10084
TIME...MOT...LOC 0004Z 175DEG 14KT 3868 10097 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

007
107 
WWUS53 KGLD 230018
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM CDT SUN MAY 22 2016

KSC109-230100-
/O.CON.KGLD.SV.W.0078.000000T0000Z-160523T0100Z/
LOGAN KS-
718 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LOGAN COUNTY...

AT 718 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
SCOTT STATE LAKE...MOVING NORTH AT 20 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LOGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3870 10105 3895 10106 3899 10083 3870 10084
TIME...MOT...LOC 0018Z 190DEG 19KT 3877 10093 

HAIL...2.00IN
WIND...60MPH
 
$$

007
417 
WWUS53 KGLD 230033
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM CDT SUN MAY 22 2016

KSC109-230100-
/O.CON.KGLD.SV.W.0078.000000T0000Z-160523T0100Z/
LOGAN KS-
733 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN LOGAN COUNTY...

AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
SCOTT STATE LAKE...MOVING NORTHEAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN LOGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3880 10097 3888 10095 3899 10083 3871 10086
TIME...MOT...LOC 0033Z 219DEG 21KT 3882 10087 

HAIL...1.50IN
WIND...60MPH
 
$$

007
077 
WWUS53 KGLD 230041
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM CDT SUN MAY 22 2016

KSC109-230051-
/O.CAN.KGLD.SV.W.0078.000000T0000Z-160523T0100Z/
LOGAN KS-
741 PM CDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL KANSAS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.

LAT...LON 3880 10097 3888 10095 3899 10083 3871 10086
TIME...MOT...LOC 0039Z 175DEG 14KT 3886 10087 

$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:28 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 22, 3:28 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
228 PM MDT SUN MAY 22 2016

.SHORT TERM...(This evening through Monday)
Issued at 222 PM MDT Sun May 22 2016

Latest upper air analysis has a closed low over far southeast
Canada and a short wave ridge over the plains. Water vapor shows
moisture wrapping around the low and around the ridge toward the
plains. A small area of subsidence is currently over East Central
Colorado, which is hindering any convection from occurring near
the dry line in Northwest Kansas.

For the rest of today windy conditions will persist across the
Tri- State area due to a strong low level jet mixing down.
Anticipate isolated storms to begin developing along the dry line
near Highway27 in the next couple of hours as a small area of
subsidence moves past the dry line. Storm coverage will gradually
increase through the afternoon as an upper level short wave trough
approaches from the southwest.

Regarding hazards...quarter size hail, damaging winds and tornadoes
will all be possible today and this evening.  Deep layer shear is
not as strong as yesterday, which would support smaller hail.
Damaging winds are only expected during the afternoon.  While deep
layer shear is weaker than yesterday, low level shear is already
around 20 kts, and should strengthen a bit more late this afternoon
as the low level jet intensifies. With a similar environment to
yesterday but weaker deep layer shear, am anticipating short lived
tornadoes, if they develop.  The best window for tornadoes to
develop will be from 4 PM MT until 8 PM MT.

Early this evening the storm coverage will peak, south of I- 70
centered over Highway 25. The dry line will retreat during this
time, but the main upper level support will be to the east, and
the majority of the higher mid level mixing ratios will be east
of Highway 27. Therefore am not anticipating any storms to develop
west of Highway 27 despite the retreating dry line. Toward mid
evening the storm coverage will begin shifting east out of the
area. There will be a lull during the late evening and first few
hours after midnight before the next round of thunderstorms
develop.

Overnight another round of thunderstorms will develop east of
Highway 25 ahead of the cold front where elevated instability will
develop.  Toward sunrise the elevated storms may become surface
based as the CINh drops to almost nothing.  The ongoing rainfall may
also cause the environment to wet-bulb and erase the CINh present.
Regardless, storms may become surface based toward sunrise along the
east 1/3 of the area ahead of the cold front.  Low level shear and
low cloud bases will be supportive of a tornado developing before
the storms exit the area.

Monday morning will be quiet storm-wise.  During the afternoon the
cold front will move back north over the southeast half of the area.
Meanwhile the dry line will be east of Highway 83.  An upper level
short wave trough will move over the dry line during the early
afternoon.  Anticipate storms to begin firing an hour or so earlier
in the afternoon due to the stronger lift and lower CINh available.
Deep layer shear will be much stronger than today, but low level
shear will be much less.  As a result large hail will be bigger, up
to soft ball size.

.LONG TERM...(Monday night through Sunday)
Issued at 131 PM MDT Sun May 22 2016

Southwest flow aloft will continue across the central High Plains
through Wednesday. Embedded weak shortwaves will result in
occasional chances for showers and thunderstorms. Best chances
will be along and north of Interstate 70. On Thursday the main
energy lifts out across the central and southern Rockies providing
stronger synoptic scale forcing for thunderstorms. Wraparound
precipitation will continue into Friday with the slow moving upper
system. More of a zonal flow is forecast for next weekend but
models continue to be quite wet with embedded shortwave troughs
aloft and copious low level moisture available. As for severe
potential...certainly ahead of the upper low Tuesday and
Wednesday shear and instability will be sufficient, but as the
upper low gets closer Wednesday through Friday deep layer shear
will decrease as does the severe threat. However, as the upper
flow increases again over the weekend with the zonal flow, may
see increasing threat once again depending on where the instability
axis ultimately sets up. Temperatures will be near to slightly
above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM MDT Sun May 22 2016

VFR to MVFR conditions forecast for the TAFs. The breezy winds
will continue well into the night. Meanwhile isolated to scattered
storms are expected near the TAF sites during the late afternoon
and early evening. Late evening into the overnight hours low
level wind shear will develop ahead of a cold front that will move
through during the last few hours of the night. Behind the cold
front winds will turn to the northwest and become light.

Ahead of the frontal passage elevated thunderstorms will develop,
possibly near KMCK. If they do, it should only be for a couple
hours before storms are pushed east by the front.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, May 22, 3:37 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SUN MAY 22 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232045-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
237 PM MDT SUN MAY 22 2016 /337 PM CDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTERNOON FROM 4 PM
CDT UNTIL 10 PM CDT. MAINLY EAST OF KANSAS HIGHWAY 27. QUARTER
SIZE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE
POSSIBLE. TORNADOES WILL BE MOST LIKELY TO OCCUR FROM 6 PM UNTIL 8
PM CDT.

AFTER MIDNIGHT SEVERE THUNDERSTORMS ARE LIKELY EAST OF HIGHWAY
25. QUARTER SIZE HAIL WILL BE THE PRIMARY THREAT WITH THESE
STORMS. HOWEVER A TORNADO CANNOT BE RULED OUT FROM RUSSELL SPRINGS
TO HILL CITY BEFORE SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AND TUESDAY
AFTERNOON AND EVENING EAST OF THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

JTL

In the hours before

Special weather statement, May 22, 6:47 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM CDT SUN MAY 22 2016

KSZ028-029-230015-
LOGAN KS-GOVE KS-
647 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOVE AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...

AT 646 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SCOTT STATE LAKE...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. THE STORM IS SHOWING SIGNS OF ROTATION.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL GOVE
AND SOUTHEASTERN LOGAN COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL KANSAS.

LAT...LON 3870 10109 3892 10110 3889 10076 3870 10082
TIME...MOT...LOC 2346Z 186DEG 20KT 3865 10097

007

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:10 PM CDTTornado WarningGLDWichita35 min
May 21, 7:25 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace50 min
May 21, 7:31 PM CDTFlash Flood WarningGLDLogan, Wichita3 hr
May 21, 7:39 PM CDTTornado WarningGLDLogan, Wallace22 min
May 21, 7:44 PM CDTTornado WarningGLDWichita31 min
May 21, 8:15 PM CDTTornado WarningGLDLogan, Wichita30 min
May 21, 8:21 PM CDTSevere Thunderstorm WarningGLDLogan39 min
May 21, 8:43 PM CDTTornado WarningGLDLogan, Wichita39 min
May 21, 8:44 PM CDTSpecial Weather StatementGLDLogan31 min
May 21, 8:53 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita33 min
May 21, 9:05 PM CDTTornado WarningGLDWichita16 min
May 21, 9:20 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas40 min
May 21, 9:39 PM CDTSevere Thunderstorm WarningGLDLogan34 min
May 21, 10:00 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas45 min
May 21, 10:32 PM CDTFlash Flood WarningGLDLogan, Wichita6 hr
May 21, 10:46 PM CDTSpecial Weather StatementGLDThomas29 min
May 21, 11:04 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas26 min
May 22, 6:47 PM CDTSpecial Weather StatementGLDLogan28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.